Alert archive / Tennessee / Flash Flood Warnings in 2015

Flash Flood Warning 92, NWS Memphis, TN

August 5, 2015Fayette County, Shelby County, Tennessee

NWS Memphis, TN issued this flash flood warning at Aug 5, 2015, 4:58 PM CDT for Fayette County, Shelby County, Tennessee. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 5, 2015, 4:58 PM CDT (21:58 UTC)
Expired
Aug 5, 2015, 8:00 PM CDT
In force
3 hr
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

Counties Fayette County, TN, Shelby County, TN

What was reported inside it

TimeReportWhereRemark
Aug 5, 6:00 PM CDTFLASH FLOODBartlett, TNFLOODED ROADWAYS NEAR PLEASANT VIEW AND BARTLETT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 62 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 10.0 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2015-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 548 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2015-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
548 J/kg
Mixed-layer CIN
-93 J/kg
Mixed-layer LCL
1601 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

329 
WGUS54 KMEG 052158
FFWMEG
TNC047-157-060100-
/O.NEW.KMEG.FF.W.0092.150805T2158Z-150806T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
458 PM CDT WED AUG 5 2015

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHWESTERN FAYETTE COUNTY IN WEST TENNESSEE...
  SOUTHEASTERN SHELBY COUNTY IN WEST TENNESSEE...

* UNTIL 800 PM CDT

* AT 458 PM CDT...DOPPLER RADAR ESTIMATES 1 TO 3 INCHES OF RAIN HAS
  OCCURRED OVER THE PAST 2 HOURS. SHOWERS AND THUNDERSTORMS WILL
  PRODUCE AN ADDITIONAL 1 TO 2 INCHES OF RAIN OVER THE NEXT HOUR.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  BARTLETT...COLLIERVILLE...GERMANTOWN...CORDOVA...MEMPHIS...
  LAKELAND...ARLINGTON...EADS...ELLENDALE...OAKLAND...PIPERTON...
  ROSSVILLE...FISHERVILLE...ELBA...KIRK...HICKORY WITHE...LENOW...
  CANADAVILLE AND ELMORE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3525 8949 3499 8949 3499 8961 3500 8984
      3525 8986

$$
2 follow-up statements
553 
WGUS74 KMEG 060008
FFSMEG

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
708 PM CDT WED AUG 5 2015

TNC047-157-060100-
/O.CON.KMEG.FF.W.0092.000000T0000Z-150806T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
FAYETTE TN-SHELBY TN-
708 PM CDT WED AUG 5 2015

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 800 PM CDT FOR
SOUTHWESTERN FAYETTE AND SOUTHEASTERN SHELBY COUNTIES...

AT 707 PM CDT...DOPPLER RADAR ESTIMATES 2 TO 4 INCHES OF RAIN HAS
OCCURRED OVER THE PAST 4 HOURS.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
BARTLETT...COLLIERVILLE...GERMANTOWN...CORDOVA...MEMPHIS...
LAKELAND...ARLINGTON...EADS...ELLENDALE...OAKLAND...PIPERTON...
ROSSVILLE...FISHERVILLE...ELBA...KIRK...HICKORY WITHE...LENOW...
CANADAVILLE AND ELMORE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3525 8949 3499 8949 3499 8961 3500 8984
      3525 8986

$$
190 
WGUS74 KMEG 060101
FFSMEG

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
801 PM CDT WED AUG 5 2015

TNC047-157-060111-
/O.EXP.KMEG.FF.W.0092.000000T0000Z-150806T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
FAYETTE TN-SHELBY TN-
801 PM CDT WED AUG 5 2015

...THE FLASH FLOOD WARNING FOR SOUTHWESTERN FAYETTE AND SOUTHEASTERN
SHELBY COUNTIES HAS EXPIRED...

FLOOD WATERS HAVE RECEDED...AND ARE NO LONGER EXPECTED TO POSE A
THREAT TO LIFE OR PROPERTY. PLEASE CONTINUE TO HEED ANY ROAD
CLOSURES.

LAT...LON 3525 8949 3499 8949 3499 8961 3500 8984
      3525 8986

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Aug 5, 3:38 PM CDT, 1 hour 20 minutes earlier.

Area forecast discussion, Aug 5, 3:38 PM CDT, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
338 PM CDT WED AUG 5 2015

.DISCUSSION...

STRONG TO BORDERLINE SEVERE THUNDERSTORMS ARE ONGOING ACROSS A
LARGE PORTION OF THE MIDSOUTH...MAINLY ALONG AND WEST OF THE
MISSISSIPPI RIVER. A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL
7 PM.

MID AFTERNOON TEMPERATURES VARY CONSIDERABLY ACROSS THE REGION
DUE TO VARIATION BETWEEN RAIN COOLED AIR...AND AREAS THAT HAVE
RECEIVED NEARLY FULL SUN SINCE SUNRISE. THE WARMEST READINGS...IN
THE MIDDLE 90S...ARE CURRENTLY IN NORTHEAST MISSISSIPPI...WITH
THE COOLEST READINGS...IN THE LOW 80S...IN NORTHEAST ARKANSAS. THE
WARM TEMPERATURES FROM EAST CENTRAL ARKANSAS...EAST INTO PORTIONS
OF WEST TENNESSEE AND NORTH MISSISSIPPI HAS RESULTED IN VERY
UNSTABLE CONDITIONS...FEATURED BY CAPES IN EXCESS OF 2500 J/KG AND
LI'S BETWEEN -4 AND -7 C. STORMS SHOULD CONTINUE ON THE STRONG TO
SEVERE SIDE HERE...WITH THE SEVERE POTENTIAL DIMINISHING FARTHER
NORTH IN NORTHEAST ARKANSAS AND THE MISSOURI BOOTHEEL WHERE
CONDITIONS ARE MORE STABLE. AFTER SUNSET...STORMS AREA WIDE SHOULD
DIMINISH IN INTENSITY.

TONIGHT...SHOWERS WILL LIKELY CONTINUE THROUGH THE NIGHT. ANOTHER
ROUND OF SHOWERS IS EXPECTED TO DEVELOP IN WEST ARKANSAS AND WEST
MISSOURI AFTER MIDNIGHT AS A POSITIVELY TILTED SHORTWAVE ROTATES
THROUGH THE AREA. THESE SHOWERS/STORMS SHOULD BE ONGOING ACROSS
MUCH OF THE MIDSOUTH EARLY TOMORROW...CONTINUING THOROUGH THE
DAY...ESPECIALLY EAST OF THE MISSISSIPPI RIVER. A STRONG STORM OR
TWO IS POSSIBLE...BUT SEVERE STORMS ARE NOT EXPECTED.

TEMPERATURES TOMORROW AND FRIDAY SHOULD BE HELD IN CHECK BY CLOUDS
AND PRECIPITATION. HIGHS MAY STRUGGLE TO CLIMB OUT OF THE MIDDLE
80S AT THE COOLEST LOCATIONS...BUT MOST OF THE MIDSOUTH SHOULD TOP
OUT AROUND 90 DEGREES.

OVER THE WEEKEND...GUIDANCE SEEMS TO WANT TO BUILD THE RIDGE BACK
IN MORE AGGRESSIVELY. BY SUNDAY WE MAY APPROACH 100 DEGREES AGAIN AT
THE WARMEST PORTIONS OF THE MIDSOUTH...INCLUDING THE MEMPHIS
METRO. DEPENDING ON HOW MUCH MOISTURE ACCOMPANIES THE WARMER
TEMPERATURES...WE MAY NEED A HEAT ADVISORY SUNDAY AND OR MONDAY.
FOR NOW IT LOOKS LIKE MONDAY WILL BE THE HOTTEST DAY. GFS ENSEMBLE
MEMBERS RANGE FROM 100 TO 97 ON SUNDAY AND 100 TO 94 MONDAY...SO
THERE IS SOME HOPE THAT GUIDANCE IS A BIT TOO WARM BUT GIVEN THE
FACT THAT HEAT SEEMS TO BE THE THEME OF SUMMER 2015...WILL SIDE
TOWARD THE WARMER END OF GUIDANCE.

TUESDAY INTO MIDWEEK...THE RIDGE SHOULD BREAK DOWN A BIT RESULTING
IN SLIGHTLY COOLER TEMPERATURES...BUT NO SIGNIFICANT RAIN CHANCES
ARE IN SIGHT AFTER THE ONGOING EVENT.

&&

.AVIATION...18Z TAFS

SCATTERED SHOWERS AND THUNDERSTORMS ARE CURRENTLY DEVELOPING NEAR
MKL AND WILL CONTINUE TO DO SO THROUGH THE EARLY AFTERNOON.
FURTHER WEST...A COMPLEX OF TSRA WAS ORGANIZING ACROSS NORTHWEST
AR. THIS WILL LIKELY IMPACT BOTH JBR AND MEM THIS
AFTERNOON...TIMING AROUND MEM BETWEEN 21 AND 23Z. WINDS WILL STAY
LIGHT EXCEPT IN THUNDERSTORMS...PREVAILING FROM THE SSW.

OVERNIGHT...HI RES GUIDANCE INDICATES BACK-BUILDING TSRA
POTENTIAL ESPECIALLY AT JBR AND MEM. REPEATED EPISODES OF TSRA ARE
POSSIBLE BUT TIMING THEM IS DIFFICULT AT BEST. ALL TERMINALS WILL
LIKELY SEE THUNDERSTORMS DURING THE OVERNIGHT/EARLY MORNING ON
THURSDAY. WINDS WILL INCREASE ON THURSDAY INTO THE 10-15KT RANGE
FROM THE WSW.

TVT

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Aug 5, 2:49 PM CDT, 2 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
249 PM CDT WED AUG 5 2015

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-062200-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
249 PM CDT WED AUG 5 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FEW STRONG TO ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE TODAY
AND TONIGHT WITH DAMAGING WINDS AS THE MAIN THREAT FOR ANY
THUNDERSTORMS THAT REACH SEVERE LIMITS. LOCALIZED HEAVY RAINFALL
IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SOME STRONG TO PERHAPS ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE
THURSDAY AND FRIDAY WITH DAMAGING WINDS AS THE MAIN THREAT FOR ANY
THUNDERSTORMS THAT REACH SEVERE LIMITS. LOCALIZED HEAVY RAINFALL
IS ALSO POSSIBLE.

ADDITIONALLY...TEMPERATURES WILL TURN WARMER OVER THE WEEKEND
WITH HEAT INDICES APPROACHING 105 DEGREES OR MORE. A HEAT ADVISORY
MAY BE NEEDED BY SUNDAY INTO EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AT TIMES TODAY THROUGH FRIDAY.

In the hours before

Local storm report, Aug 5, 4:20 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
420 PM CDT WED AUG 05 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     TSTM WND DMG     MARKED TREE             35.53N 90.42W
08/05/2015                   POINSETT           AR   BROADCAST MEDIA

            REPORTS OF SEVERAL TREES DOWN IN THE MARKED TREE AREA.

&&

ZDM
Local storm report, Aug 5, 4:47 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
447 PM CDT WED AUG 05 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0437 PM     TSTM WND DMG     ARLINGTON               35.28N 89.66W
08/05/2015                   SHELBY             TN   PUBLIC

            TREES DOWN NEAR BRUNSWICK AND JACK BOND ROADS.

&&

ZDM
Local storm report, Aug 5, 4:48 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
448 PM CDT WED AUG 05 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0442 PM     TSTM WND DMG     GERMANTOWN              35.09N 89.79W
08/05/2015                   SHELBY             TN   BROADCAST MEDIA

            TREES DOWN NEAR WALNUT GROVE ROAD.

&&

ZDM
Local storm report, Aug 5, 4:49 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
449 PM CDT WED AUG 05 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     TSTM WND DMG     COLLIERVILLE            35.06N 89.68W
08/05/2015                   SHELBY             TN   BROADCAST MEDIA

            TREES DOWN AND POWER OUT AROUND COLLIERVILLE.

&&

ZDM

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 4:05 PM CDTSevere Thunderstorm WarningMEGShelby, Tipton25 min
Aug 5, 4:23 PM CDTSevere Thunderstorm WarningMEGFayette, Haywood, Shelby, Tipton52 min
Aug 5, 4:41 PM CDTSevere Thunderstorm WarningMEGFayette, Shelby49 min
Aug 5, 5:04 PM CDTSevere Thunderstorm WarningMEGFayette, Haywood, Madison, Tipton29 min
Aug 5, 5:13 PM CDTAreal Flood AdvisoryMEGShelby3 hr
Aug 5, 5:19 PM CDTSevere Thunderstorm WarningMEGFayette, Hardeman41 min
Aug 5, 5:43 PM CDTSevere Thunderstorm WarningMEGHenderson, Madison32 min

Nearby

Flash Flood Warnings in Tennessee, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.